Radiation-induced temporary alopecia after embolization of cerebral arteriovenous malformations.Clin Neurol Neurosurg 2003; 105(3):215-7CN
Alopecia after endovascular embolization of cerebral arteriovenous malformations (AVMs) is uncommon. In this report, we present a 33-year-old man who developed temporary alopecia after staged embolization of a cerebral AVM. Four days after the last procedure, this patient had hair loss over his right temporoparietal and occipial areas. No scalp erythema or other sign of dermatitis was noted. The hair regrew 2 months later. The alopecia was considered to be related to repeated exposure to radiation during embolization. The experience in this case and review of the literature suggest that interventional neuroradiological procedures may cause substantial radiation exposure to the patient. Therefore, radiation use should be limited to the least amount necessary to complete the endovascular procedure to prevent radiation-induced biological changes and morbidity. Patients should be well informed of adverse effects such as alopecia.